Virginia, 2019

Flood in Virginia, February 23, 2019

February 23, 2019 · NWS MRX · 1 event in 1 county or zone

A strong low pressure system moved from northeast New Mexico to the Great Lakes during the period, providing strong southerly flow from the Gulf, and producing significant amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved from northeast New Mexico to the Great Lakes during the period, providing strong southerly flow from the Gulf, and producing significant amounts of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 23, 6:32 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 23, 6:32 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
632 AM EST Sat Feb 23 2019

.AVIATION...

Widespread precipitation continues across the terminals this
morning with IFR/MVFR conditions. The warm front will continue to
lift northward throughout the day with rainfall coming to an end
at CHA late this morning. Further north at TYS and TRI, expect
showers will linger throughout much of the day. The low level jet
will increase throughout the TAF cycle leading to some wind shear
issues later this evening into the overnight hours. Additionally,
a few thunderstorms will be possible as the cold front moves in
from the west after 00z. MVFR conditions will feature throughout
the TAF cycle with some periods of IFR during the heavier
downpours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday morning for Cherokee-Clay.

TN...Flood Watch through Sunday morning for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

     High Wind Watch from this evening through Sunday morning for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Greene-Southeast Monroe.

VA...Flood Watch through Sunday morning for Lee-Russell-Scott-
     Washington-Wise.

&&

MA
Hazardous weather outlook, Feb 23, 3:14 AM EST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EST Sat Feb 23 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EST Sat Feb 23 2019 /214 AM CST Sat Feb 23 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Periods of moderate to heavy rainfall will traverse the region
today. Given the already saturated ground and high stream flows,
additional flooding is possible. Significant stream and river
flooding, roadway flooding, mud slides, and main stem river
flooding are expected. Potential life threatening flooding is
possible.

A line of strong to marginally severe storms will move into the
region tonight. The main threat will be damaging wind gusts. Trees
will be easily uprooted due to the saturated ground.

Winds will increase in the higher elevations tonight into early
Sunday as the cold front approaches from the west. Wind gusts of
up to 60 mph will be possible in the high terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed for flooding through tonight and
for possible damaging winds late tonight.

In the hours before

Local storm report, Feb 23, 8:19 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            4 NNW FARRAGUT          35.92N 84.22W
02/23/2019                   KNOX               TN   PUBLIC

            CONNER CREEK EXCEEDING ITS BANKS, WATER OVER
            EASY GALLAHER FERRY ROAD AT HICKORY CREEK
            RD.

&&
Local storm report, Feb 23, 8:26 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLOOD            4 S HALLS               36.03N 83.93W
02/23/2019                   KNOX               TN   PUBLIC

            WATER OVER ROADWAY AT INTERSECTION OF HWY
            441 AND HIGHLAND DR.

&&
Local storm report, Feb 23, 8:30 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLOOD            1 NE FARRAGUT           35.89N 84.17W
02/23/2019                   KNOX               TN   PUBLIC

            NORTH FORK TURKEY CREEK EXCEEDING ITS BANKS
            INTO FOUNDERS PARK.

&&
Local storm report, Feb 23, 8:41 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            2 S KARNS               35.95N 84.12W
02/23/2019                   KNOX               TN   PUBLIC

            FLOODING OVER MIDDLEBROOK PIKE. CARS
            STRANDED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
February 23, 8:43 AM EST to 11:00 AM EST
Where
Washington County, 1 mi S of Abingdon to 1 mi E of Abingdon
Cause
Heavy Rain
Reported by
Public
Coordinates
36.696, -81.980

Town Creek out of its banks. Flooding on Main Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810394.